Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 9, NWS Topeka, KS

March 30, 2017Clay County, Kansas

NWS Topeka, KS issued this river flood warning at Mar 30, 2017, 3:02 PM CDT for Clay County, Kansas. It took effect at Mar 30, 2017, 3:55 PM CDT. It was in force for 19 hr.

The area

The outline as issued.

The facts

Issued
Mar 30, 2017, 3:02 PM CDT (20:02 UTC)
In effect from
Mar 30, 2017, 3:55 PM CDT
Expired
Mar 31, 2017, 11:17 AM CDT
In force
19 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Clay County, KS

The radar

The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Republican River at Clay Center (CYCK1). The gauge peaked at 16.86 ft at Mar 31, 2017, 12:00 AM CDT.

actionminormoderate10152003/3003/3104/01
Action stage
10 ft
Minor stage
15 ft
Moderate stage
22.5 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06856600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

655 
WGUS43 KTOP 302002
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
302 PM CDT THU MAR 30 2017

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Republican River at Clay Center affecting Clay County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC027-310402-
/O.NEW.KTOP.FL.W.0009.170330T2055Z-170331T1617Z/
/CYCK1.1.ER.170330T2055Z.170331T0000Z.170331T0417Z.NO/
302 PM CDT THU MAR 30 2017

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Republican River at Clay Center.
* until Friday morning.
* At  2:45 PM Thursday the stage was 14.8 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 15.5 feet by this evening.The river will 
  fall below flood stage by tonight.
* Impact...At 15.0 feet...Lowland agricultural flooding occurs from 
  U.S. Highway 24 to Milford Lake.

&&

LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706




$$
4 follow-up statements
241 
WGUS83 KTOP 310159
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
859 PM CDT THU MAR 30 2017

...The Flood Warning continues for the following streams in Kansas...

  Republican River at Clay Center affecting Clay County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC027-310959-
/O.EXT.KTOP.FL.W.0009.000000T0000Z-170401T1520Z/
/CYCK1.1.ER.170330T2025Z.170331T0600Z.170401T0320Z.NO/
859 PM CDT THU MAR 30 2017

The Flood Warning continues for
  The Republican River at Clay Center.
* until Saturday morning.
* At  8:45 PM Thursday the stage was 16.5 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 17.0 feet by 
  early Friday morning. The river will fall below flood stage Friday 
  before midnight.
* Impact...At 17.0 feet...Flooding occurs between 16th, 17th, and 18th
  Roads and between Limestone and Osage Roads.

&&

LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706




$$
706 
WGUS83 KTOP 310259
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
959 PM CDT THU MAR 30 2017

...The Flood Warning continues for the following streams in Kansas..
  Chapman Creek near Chapman affecting Dickinson County
  Cottonwood River near Emporia affecting Lyon County
  Neosho River near Emporia 3nw affecting Lyon County
  Neosho River Near Neosho Rapids affecting Lyon County
  Republican River at Clay Center affecting Clay County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC111-311059-
/O.CON.KTOP.FL.W.0004.000000T0000Z-170403T1312Z/
/EMPK1.2.ER.170329T2220Z.170330T2145Z.170402T1912Z.NO/
959 PM CDT THU MAR 30 2017

The Flood Warning continues for
  The Cottonwood River near Emporia.
* until Monday morning.
* At  9:30 PM Thursday the stage was 24.7 feet.
* Flood stage is 20.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  Sunday early afternoon.
* Impact...At 24.0 feet...Highway K 99 on the south bank floods.

&&

LAT...LON 3843 9635 3838 9606 3836 9606 3835 9613 3838 9635




$$

KSC111-311058-
/O.CON.KTOP.FL.W.0002.000000T0000Z-170331T1446Z/
/EPRK1.2.ER.170329T2219Z.170330T1254Z.170331T0246Z.UU/
959 PM CDT THU MAR 30 2017

The Flood Warning continues for
  The Neosho River near Emporia 3nw.
* until Friday morning.
* At  7:27 PM Thursday the stage was 21.2 feet.
* Flood stage is 19.0 feet.
* Moderate flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  tonight.
* Impact...At 19.5 feet...Prairie Street, north of the bridge, floods.

&&

LAT...LON 3844 9625 3847 9621 3842 9605 3838 9606




$$

KSC111-311058-
/O.CON.KTOP.FL.W.0003.000000T0000Z-170403T0916Z/
/NEOK1.2.ER.170330T0255Z.170331T0600Z.170402T1516Z.NO/
959 PM CDT THU MAR 30 2017

The Flood Warning continues for
  The Neosho River Near Neosho Rapids.
* until late Sunday night.
* At  9:30 PM Thursday the stage was 25.4 feet.
* Flood stage is 22.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 26.0 feet by 
  early Friday morning. The river will fall below flood stage late 
  Sunday morning.
* Impact...At 26.0 feet...Water covers large areas over both banks.

&&

LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588




$$

KSC041-311058-
/O.CON.KTOP.FL.W.0007.000000T0000Z-170331T1657Z/
/CHPK1.1.ER.170330T0315Z.170331T0015Z.170331T0457Z.NO/
959 PM CDT THU MAR 30 2017

The Flood Warning continues for
  The Chapman Creek near Chapman.
* until Friday morning.
* At  9:45 PM Thursday the stage was 20.3 feet.
* Flood stage is 19.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  tonight.
* Impact...At 19.0 feet...Lowland flooding occurs from near the town 
  of Industry upstream from Chapman to the Smoky Hill River 
  downstream from Chapman.

&&

LAT...LON 3906 9711 3908 9707 3905 9702 3897 9698 3896 9703




$$

KSC027-311058-
/O.CON.KTOP.FL.W.0009.000000T0000Z-170401T1520Z/
/CYCK1.1.ER.170330T2025Z.170331T0600Z.170401T0320Z.NO/
959 PM CDT THU MAR 30 2017

The Flood Warning continues for
  The Republican River at Clay Center.
* until Saturday morning.
* At  9:30 PM Thursday the stage was 16.6 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 17.0 feet by 
  early Friday morning. The river will fall below flood stage Friday 
  before midnight.
* Impact...At 17.0 feet...Flooding occurs between 16th, 17th, and 18th
  Roads and between Limestone and Osage Roads.

&&

LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706




$$
773 
WGUS83 KTOP 310802
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
302 AM CDT FRI MAR 31 2017

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Neosho River near Emporia 3nw affecting Lyon County

...The Flood Warning continues for the following streams in Kansas...

  Chapman Creek near Chapman affecting Dickinson County
  Cottonwood River near Emporia affecting Lyon County
  Neosho River Near Neosho Rapids affecting Lyon County

...The Flood Warning continues for the following streams in Kansas..
  Republican River at Clay Center affecting Clay County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC111-311602-
/O.EXT.KTOP.FL.W.0004.000000T0000Z-170403T0407Z/
/EMPK1.2.ER.170329T2220Z.170330T2145Z.170402T1007Z.NO/
302 AM CDT FRI MAR 31 2017

The Flood Warning continues for
  The Cottonwood River near Emporia.
* until Sunday evening.
* At  2:30 AM Friday the stage was 24.7 feet.
* Flood stage is 20.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  Sunday morning.
* Impact...At 24.0 feet...Highway K 99 on the south bank floods.

&&

LAT...LON 3843 9635 3838 9606 3836 9606 3835 9613 3838 9635




$$

KSC111-310832-
/O.CAN.KTOP.FL.W.0002.000000T0000Z-170331T1446Z/
/EPRK1.2.ER.170329T2219Z.170330T1254Z.170331T0256Z.UU/
302 AM CDT FRI MAR 31 2017

The Flood Warning is cancelled for
  The Neosho River near Emporia 3nw.
* At  3:00 AM Friday the stage was 14.5 feet.
* Flood stage is 19.0 feet.
* Fell below flood stage at  9:56 PM Thursday.
* Forecast...The river will continue to fall to 12.3 feet by Saturday
  morning.


&&

LAT...LON 3844 9625 3847 9621 3842 9605 3838 9606




$$

KSC111-311602-
/O.EXT.KTOP.FL.W.0003.000000T0000Z-170403T0000Z/
/NEOK1.2.ER.170330T0255Z.170331T0730Z.170402T0600Z.NO/
302 AM CDT FRI MAR 31 2017

The Flood Warning continues for
  The Neosho River Near Neosho Rapids.
* until Sunday evening.
* At  2:30 AM Friday the stage was 25.6 feet.
* Flood stage is 22.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  early Sunday morning.
* Impact...At 26.0 feet...Water covers large areas over both banks.

&&

LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588




$$

KSC041-311602-
/O.EXT.KTOP.FL.W.0007.000000T0000Z-170331T2350Z/
/CHPK1.1.ER.170330T0315Z.170331T0015Z.170331T1150Z.NO/
302 AM CDT FRI MAR 31 2017

The Flood Warning continues for
  The Chapman Creek near Chapman.
* until this evening.
* At  2:45 AM Friday the stage was 20.1 feet.
* Flood stage is 19.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  this morning.
* Impact...At 19.0 feet...Lowland flooding occurs from near the town 
  of Industry upstream from Chapman to the Smoky Hill River 
  downstream from Chapman.

&&

LAT...LON 3906 9711 3908 9707 3905 9702 3897 9698 3896 9703




$$

KSC027-311602-
/O.CON.KTOP.FL.W.0009.000000T0000Z-170401T1520Z/
/CYCK1.1.ER.170330T2025Z.170331T0500Z.170401T0320Z.NO/
302 AM CDT FRI MAR 31 2017

The Flood Warning continues for
  The Republican River at Clay Center.
* until Saturday morning.
* At  2:45 AM Friday the stage was 16.5 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Impact...At 17.0 feet...Flooding occurs between 16th, 17th, and 18th
  Roads and between Limestone and Osage Roads.

&&

LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706




$$
166 
WGUS83 KTOP 311406
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
906 AM CDT FRI MAR 31 2017

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Republican River at Clay Center affecting Clay County

...The Flood Warning continues for the following streams in Kansas...

  Chapman Creek near Chapman affecting Dickinson County
  Cottonwood River near Emporia affecting Lyon County
  Neosho River Near Neosho Rapids affecting Lyon County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC111-312206-
/O.EXT.KTOP.FL.W.0004.000000T0000Z-170403T0808Z/
/EMPK1.2.ER.170329T2220Z.170330T2145Z.170402T1408Z.NO/
906 AM CDT FRI MAR 31 2017

The Flood Warning continues for
  The Cottonwood River near Emporia.
* until late Sunday night.
* At  8:30 AM Friday the stage was 24.7 feet.
* Flood stage is 20.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  late Sunday morning.
* Impact...At 24.0 feet...Highway K 99 on the south bank floods.

&&

LAT...LON 3843 9635 3838 9606 3836 9606 3835 9613 3838 9635




$$

KSC111-312206-
/O.EXT.KTOP.FL.W.0003.000000T0000Z-170403T0100Z/
/NEOK1.2.ER.170330T0255Z.170331T0930Z.170402T0700Z.NO/
906 AM CDT FRI MAR 31 2017

The Flood Warning continues for
  The Neosho River Near Neosho Rapids.
* until Sunday evening.
* At  8:30 AM Friday the stage was 25.5 feet.
* Flood stage is 22.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  early Sunday morning.
* Impact...At 26.0 feet...Water covers large areas over both banks.

&&

LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588




$$

KSC041-312206-
/O.EXT.KTOP.FL.W.0007.000000T0000Z-170401T0613Z/
/CHPK1.1.ER.170330T0315Z.170331T0015Z.170331T1813Z.NO/
906 AM CDT FRI MAR 31 2017

The Flood Warning continues for
  The Chapman Creek near Chapman.
* until late tonight.
* At  8:45 AM Friday the stage was 19.8 feet.
* Flood stage is 19.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  this afternoon.
* Impact...At 19.0 feet...Lowland flooding occurs from near the town 
  of Industry upstream from Chapman to the Smoky Hill River 
  downstream from Chapman.

&&

LAT...LON 3906 9711 3908 9707 3905 9702 3897 9698 3896 9703




$$

KSC027-311436-
/O.CAN.KTOP.FL.W.0009.000000T0000Z-170401T1520Z/
/CYCK1.1.ER.170330T2025Z.170331T0500Z.170331T1237Z.NO/
906 AM CDT FRI MAR 31 2017

The Flood Warning is cancelled for
  The Republican River at Clay Center.
* At  8:45 AM Friday the stage was 14.5 feet.
* Flood stage is 15.0 feet.
* Fell below flood stage at  7:37 AM Friday.
* Forecast...The river will continue to fall to 10.7 feet by Saturday
  morning.
* Impact...At 15.0 feet...Lowland agricultural flooding occurs from 
  U.S. Highway 24 to Milford Lake.

&&

LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Mar 30, 12:40 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 30, 12:40 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1240 PM CDT Thu Mar 30 2017

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 357 AM CDT Thu Mar 30 2017

Mid/upper level low pressure currently located directly overhead
this morning. This system is pretty much stacked therefore the main
forcing appears to be associated with the trowal. The trowal which
is in central KS will gradually shift eastward today, but weaken
over time. The cold front will pass through east central KS and
generate scattered showers. Additional rainfall amounts should range
from one quarter to one half of an inch by this evening. The highest
totals will be across western portions of the forecast area where
the trowal is expected to linger and regenerate showers. Given the
maturity of the system the pressure gradient is tight on the
backside, which is causing gusty winds out of the north. The gusty
winds will cover most of the area today, but are forecasted to
gradually decrease through out the day as high pressure builds in
behind the system. Once the cold front moves through temperatures
will generally be in the 40s today with mostly cloudy skies. Most
locations will be dry by this time tomorrow and lows tonight drop
into the 30s.

.LONG TERM...(Friday through Wednesday)
Issued at 357 AM CDT Thu Mar 30 2017

A brief break from precipitation is expected Friday as a weak ridge
develops between the exiting trough to the east and the next
approaching system over the Rockies.  Models show the closed low
over the Four Corners region Friday morning slowing tracking
eastward toward the Oklahoma/Texas panhandles on Saturday before it
transitions back to an open-wave trough on Sunday.  The center of
the associated surface low will likely track south of the CWA, with
wrap-around moisture expected to produce scattered showers and
thunderstorms across much of the CWA late Friday night through
Sunday morning.  Models show another weak ridge developing across
the Central Plains behind this exiting system Sunday night into
Monday, resulting in another brief stretch of dry conditions.
However, the next mid-level wave will be advancing into the Pacific
Northwest by late weekend and will quickly progress southeastward
across the Rockies Monday/Monday night before shifting into the
central U.S. by Tuesday.  This advancing system will push an area of
surface low pressure into Kansas Tuesday into Wednesday, with an
associated cold front and wrap-around precipitation bringing
scattered shower and thunderstorm development across the CWA Tuesday
and Wednesday.  While there is decent model agreement with the
tracking of this system into the central U.S., the ECMWF is slower
in this system exiting the CWA (compared to the GFS).

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1232 PM CDT Thu Mar 30 2017

IFR to low MVFR CIGS will persist into tomorrow with northerly
winds gradually weakening this afternoon. Patchy fog is  possible
towards central Kansas closer to a ridge of high pressure, but at
this point have not introduced fog into the TAF sites further
east of the high.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...Hennecke
AVIATION...Skow
Hazardous weather outlook, Mar 30, 4:32 AM CDT, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
432 AM CDT Thu Mar 30 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-310945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
432 AM CDT Thu Mar 30 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

River flooding will continue along some of the rivers across
northeast and east central Kansas today. Please see the latest
river flood statements for further information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Mar 30, 10:17 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 AM CDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     HEAVY RAIN       6 NE TALMAGE            39.09N 97.18W
03/30/2017  M1.69 INCH       DICKINSON          KS   TRAINED SPOTTER

            24 HOUR PRECIPITATION TOTAL.

&&

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:01 PM CDTSpecial Weather StatementTOPOsage14 min
Mar 29, 7:19 PM CDTSpecial Weather StatementTOPDouglas26 min
Mar 29, 7:27 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee20 min
Mar 29, 10:53 PM CDTRiver Flood WarningTOPDickinson39 hr
Mar 30, 1:09 AM CDTRiver Flood WarningTOPLyon27 hr

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.